Geometry & Topology

Mean curvature flow of Reifenberg sets

Or Hershkovits

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper, we prove short time existence and uniqueness of smooth evolution by mean curvature in n+1 starting from any n–dimensional (ε,R)–Reifenberg flat set with ε sufficiently small. More precisely, we show that the level set flow in such a situation is non-fattening and smooth. These sets have a weak metric notion of tangent planes at every small scale, but the tangents are allowed to tilt as the scales vary. As for every n this class is wide enough to include some fractal sets, we obtain unique smoothing by mean curvature flow of sets with Hausdorff dimension larger than n, which are additionally not graphical at any scale. Except in dimension one, no such examples were previously known.

Article information

Source
Geom. Topol., Volume 21, Number 1 (2017), 441-484.

Dates
Received: 19 May 2015
Accepted: 26 December 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1510859138

Digital Object Identifier
doi:10.2140/gt.2017.21.441

Mathematical Reviews number (MathSciNet)
MR3608718

Zentralblatt MATH identifier
1358.53066

Subjects
Primary: 53C44: Geometric evolution equations (mean curvature flow, Ricci flow, etc.)

Keywords
mean curvature flow Reifenberg sets Reifenberg flat non-fattening

Citation

Hershkovits, Or. Mean curvature flow of Reifenberg sets. Geom. Topol. 21 (2017), no. 1, 441--484. doi:10.2140/gt.2017.21.441. https://projecteuclid.org/euclid.gt/1510859138


Export citation

References

  • Y G Chen, Y Giga, S Goto, Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations, J. Differential Geom. 33 (1991) 749–786
  • J Clutterbuck, Parabolic equations with continuous initial data, PhD thesis, Australian National University, Canberra (2004)
  • T H Colding, W P Minicozzi, II, A course in minimal surfaces, Graduate Studies in Mathematics 121, Amer. Math. Soc., Providence, RI (2011)
  • K Ecker, Regularity theory for mean curvature flow, Progress in Nonlinear Differential Equations and their Applications 57, Birkhäuser, Boston, MA (2004)
  • K Ecker, G Huisken, Mean curvature evolution of entire graphs, Ann. of Math. 130 (1989) 453–471
  • K Ecker, G Huisken, Interior estimates for hypersurfaces moving by mean curvature, Invent. Math. 105 (1991) 547–569
  • L C Evans, Partial differential equations, 2nd edition, Graduate Studies in Mathematics 19, Amer. Math. Soc., Providence, RI (2010)
  • L C Evans, J Spruck, Motion of level sets by mean curvature, I, J. Differential Geom. 33 (1991) 635–681
  • A Friedman, Partial differential equations of parabolic type, Prentice-Hall, Englewood Cliffs, NJ (1964)
  • D Gilbarg, N S Trudinger, Elliptic partial differential equations of second order, revised 2nd edition, Grundl. Math. Wissen. 224, Springer, Berlin (1998)
  • G Hong, L Wang, A geometric approach to the topological disk theorem of Reifenberg, Pacific J. Math. 233 (2007) 321–339
  • T Ilmanen, The level-set flow on a manifold, from “Differential geometry: partial differential equations on manifolds” (R Greene, editor), Proc. Sympos. Pure Math. 54, Amer. Math. Soc., Providence, RI (1993) 193–204
  • T Ilmanen, Elliptic regularization and partial regularity for motion by mean curvature, Mem. Amer. Math. Soc. 520, Amer. Math. Soc., Providence, RI (1994)
  • H Koch, T Lamm, Geometric flows with rough initial data, Asian J. Math. 16 (2012) 209–235
  • J Lauer, A new length estimate for curve shortening flow and low regularity initial data, Geom. Funct. Anal. 23 (2013) 1934–1961
  • G M Lieberman, Second order parabolic differential equations, World Scientific, River Edge, NJ (1996)
  • C Mantegazza, Lecture notes on mean curvature flow, Progress in Mathematics 290, Birkhäuser, Basel (2011)
  • E R Reifenberg, Solution of the Plateau Problem for $m$–dimensional surfaces of varying topological type, Acta Math. 104 (1960) 1–92
  • M Simon, Deformation of $C\sp 0$ Riemannian metrics in the direction of their Ricci curvature, Comm. Anal. Geom. 10 (2002) 1033–1074
  • T Toro, Doubling and flatness: geometry of measures, Notices Amer. Math. Soc. 44 (1997) 1087–1094
  • M-T Wang, The mean curvature flow smoothes Lipschitz submanifolds, Comm. Anal. Geom. 12 (2004) 581–599